Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 309, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 16, 2020, 2:07 PM MDT for Chase County, Hayes County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2020, 2:07 PM MDT (20:07 UTC)
- Expired
- Aug 16, 2020, 2:45 PM MDT
- In force
- 38 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Chase County, NE, Hayes County, NE
The radar
The Goodland radar (KGLD), 120 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 2:16 PM MDT | HAIL 1.25 | 5 Sw Wauneta, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 1:30 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1671 J/kg
- Mixed-layer CIN
- -219 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 200 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
741 WUUS53 KLBF 162007 SVRLBF NEC029-085-162045- /O.NEW.KLBF.SV.W.0309.200816T2007Z-200816T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service North Platte NE 307 PM CDT Sun Aug 16 2020 The National Weather Service in North Platte has issued a * Severe Thunderstorm Warning for... Southeastern Chase County in southwestern Nebraska... Southwestern Hayes County in southwestern Nebraska... * Until 345 PM CDT/245 PM MDT/. * At 307 PM CDT/207 PM MDT/, severe thunderstorms were located along a line extending from 10 miles northwest of Palisade to near Wauneta, moving southeast at 10 mph. HAZARD...Half dollar size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Wauneta and Hamlet. This includes Highway 61 near mile marker 25. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4035 10156 4059 10114 4035 10109 4034 10110 TIME...MOT...LOC 2007Z 331DEG 8KT 4043 10128 4041 10144 HAIL...1.25IN WIND...<50MPH $$ CDC
1 follow-up statement
818
WWUS53 KLBF 162031
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
331 PM CDT Sun Aug 16 2020
NEC029-162041-
/O.CAN.KLBF.SV.W.0309.000000T0000Z-200816T2045Z/
Chase NE-
331 PM CDT Sun Aug 16 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Nebraska.
LAT...LON 4035 10133 4045 10135 4047 10134 4051 10113
4035 10109
TIME...MOT...LOC 2031Z 285DEG 8KT 4042 10123
$$
NEC085-162045-
/O.CON.KLBF.SV.W.0309.000000T0000Z-200816T2045Z/
Hayes NE-
331 PM CDT Sun Aug 16 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHWESTERN HAYES COUNTY...
At 331 PM CDT, a severe thunderstorm was located 7 miles east of
Wauneta, or 12 miles southwest of Hayes Center, moving east at 10
mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Hamlet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4035 10133 4045 10135 4047 10134 4051 10113
4035 10109
TIME...MOT...LOC 2031Z 285DEG 8KT 4042 10123
HAIL...1.25IN
WIND...<50MPH
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:43 PM MDT, 24 minutes earlier.
Area forecast discussion, Aug 16, 1:43 PM MDT, 24 minutes before
Area Forecast Discussion National Weather Service North Platte NE 243 PM CDT Sun Aug 16 2020 .SHORT TERM...(This evening through Monday night) Issued at 243 PM CDT Sun Aug 16 2020 A weak frontal boundary drifting south across swrn Nebraska will be the focus for isolated severe thunderstorms this evening. Storm activity should be confined to areas south of Interstate 80 and srn Custer county. Storm activity should be south of the region by 9 pm or 10 pm at latest. Canadian high pressure will back into wrn and ncntl Nebraska tonight and Monday and then move east Monday night with return moisture developing. A warm front stretching north and south across wrn Nebraska will accompany the moisture return. The models are generally quiet in terms of thunderstorm development along the warm front but the NAMnest suggested isolated showers Monday night and the NAM12 shows about 1000J/KG of elevated CAPE which could support thunderstorm development. The forecast is dry for now but later forecasts might include isolated thunderstorms across areas along and east of highway 83 late Monday night. The temperature forecast uses the guidance blend plus bias correction. This forecast presents temperatures that are slightly warmer during the day and cooler at night than the short term model blend. The dry weather lately should support the larger diurnal temperature swings shown by the guidance. .LONG TERM...(Tuesday through Sunday) Issued at 243 PM CDT Sun Aug 16 2020 The warm front developing across western and north central Nebraska Monday night will continue to drift east and could be the focus for thunderstorm development Tuesday evening. Isolated thunderstorm chances are in place across north central Nebraska and this is consistent with the SREF, NAM and GFS models. Isolated thunderstorms are in place at other times during the extended forecast. The focus and forcing are fairly subtle at this juncture of the forecast. Later model runs and forecasts should reveal the details of these rain chances, if they exist. Otherwise, there is little change in the extended forecast. A very strong subtropical ridge across the southwest U.S. will basically remain stationary through Saturday producing a protracted heat wave across western and north central Nebraska. The latest temperature forecast shows a very stable temperature regime with highs in the upper 80s to mid 90s. The temperature forecast is fairly close to the GFS and ECM guidance. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1233 PM CDT Sun Aug 16 2020 A weak frontal boundary drifting south across swrn Nebraska will be the focus for isolated severe thunderstorms 21Z-02Z this afternoon and evening. Storm activity should be confined to areas south of Interstate 80 and srn Custer county. Otherwise, Canadian high pressure will build into wrn and ncntl Nebraska tonight and Monday morning presenting VFR. The risk of widespread stratus or fog appears low but there is a chance for valley fog 08z-14z Monday morning affecting swrn and scntl Nebraska. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...CDC LONG TERM...CDC AVIATION...CDC
Hazardous weather outlook, Aug 16, 1:49 PM MDT, 18 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 249 PM CDT Sun Aug 16 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-172000- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 249 PM CDT Sun Aug 16 2020 /149 PM MDT Sun Aug 16 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. A thunderstorm watch has been issued for southwest Nebraska and the southern Sandhills. A slight risk for severe weather exist for southwest Nebraska and the southeastern Sandhills, and a marginal risk exist for areas southeast of a line from O'Neill to Grant. Isolated storms will be possible this afternoon and evening, with the main hazards being large hail and damaging winds. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. An isolated thunderstorm cannot be ruled out the next several days, however most areas will remain dry. No severe weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather or impacts to the National Weather Service. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Special weather statement, Aug 16, 1:54 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
254 PM CDT Sun Aug 16 2020
NEZ069-070-162045-
Chase NE-Hayes NE-
254 PM CDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHASE AND
SOUTHWESTERN HAYES COUNTIES UNTIL 345 PM CDT/245 PM MDT/...
At 254 PM CDT/154 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Wauneta, or 12 miles southeast of Imperial, moving
southeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Wauneta, Enders, Hamlet and Area A Campground.
This includes Highway 61 between mile markers 29 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM CDT/800 PM
MDT/ for southwestern Nebraska.
LAT...LON 4035 10136 4035 10150 4043 10153 4049 10148
4038 10120 4034 10125
TIME...MOT...LOC 1954Z 313DEG 7KT 4042 10143
CDCSpecial weather statement, Aug 16, 1:55 PM MDT, 12 minutes before
Special Weather Statement National Weather Service North Platte NE 255 PM CDT Sun Aug 16 2020 NEZ070-071-162045- Frontier NE-Hayes NE- 255 PM CDT Sun Aug 16 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FRONTIER AND NORTHEASTERN HAYES COUNTIES UNTIL 345 PM CDT... At 255 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Curtis to 10 miles southwest of Wellfleet. Movement was south at 5 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Maywood, Marengo and Hayes Center State Wildlife Management Area. This includes Highway 83 between mile markers 40 and 50. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 900 PM CDT for southwestern Nebraska. LAT...LON 4056 10046 4051 10095 4067 10093 4068 10060 TIME...MOT...LOC 1955Z 343DEG 6KT 4066 10062 4064 10086 CDC
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 8:06 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 24 min |
| Aug 16, 1:54 PM MDT | Special Weather Statement | LBF | Hayes | 51 min |
| Aug 16, 1:55 PM MDT | Special Weather Statement | LBF | Frontier | 50 min |
| Aug 16, 2:10 PM MDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 50 min |
| Aug 16, 2:25 PM MDT | Severe Thunderstorm Warning | LBF | Hayes | 20 min |
| Aug 16, 2:33 PM MDT | Special Weather Statement | LBF | Frontier | 12 min |
| Aug 16, 2:43 PM MDT | Severe Thunderstorm Warning | LBF | Hayes | 47 min |
| Aug 16, 2:48 PM MDT | Special Weather Statement | LBF | Frontier | 27 min |
| Aug 16, 3:00 PM MDT | Severe Thunderstorm Warning | LBF | Frontier | 34 min |
| Aug 16, 3:25 PM MDT | Areal Flood Advisory | LBF | Hayes | 3 hr |
| Aug 16, 3:28 PM MDT | Special Weather Statement | LBF | Hayes | 47 min |
| Aug 16, 3:41 PM MDT | Special Weather Statement | LBF | Hayes | 34 min |
| Aug 16, 3:43 PM MDT | Special Weather Statement | LBF | Chase | 32 min |
| Aug 16, 3:47 PM MDT | Severe Thunderstorm Warning | LBF | Chase | 43 min |
| Aug 16, 3:59 PM MDT | Severe Thunderstorm Warning | LBF | Chase, Hayes | 46 min |
| Aug 16, 4:54 PM MDT | Special Weather Statement | LBF | Chase | 51 min |
| Aug 16, 5:52 PM MDT | Special Weather Statement | LBF | Frontier | 38 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.